People who take in addictive drugs on a regular basis often find that they need to take more and more of the same drug in order to feel the desired effects, such as euphoria. The brain adapts to the presence of the substance of abuse and the individual experiences a reduced response to the drug. To overcome this tolerance, people wind up taking higher drug doses, a practice which can be extremely dangerous as it increases the risk of overdose. Overdose can lead to detrimental consequences and even death.

An estimated 72,000 drug overdose deaths occurred in 2017 in the United States. These deaths may have occurred due to someone taking a very high dose of a single drug, mixing multiple substances, or taking a drug cut with a deadly substance, like fentanyl, which is an extremely potent opioid. That same year, nearly 30,000 overdose deaths were related to fentanyl or fentanyl analogues. These deaths could be prevented with drug education, addiction treatment, and quick medical attention. In order to get someone the emergency medical treatment they need, it’s important to be aware of the signs of an alcohol or drug overdose. It’s important to understand that different drugs will produce different overdose symptoms, but there are some general signs to educate yourself on.

It’s more typical to overdose on central nervous system (CNS) depressants, such as opioids, alcohol, and sedatives, as these substances slow the body’s processes and lead to profound respiratory depression. Stimulants aren’t typically associated with overdoses, as even small amounts can lead to deadly consequences, such as stroke or heart attack.

If you suspect an individual is overdosing, do not hesitate to call 911. Every second counts when it comes to someone’s life.

Article Snapshot

The Signs of Overdose

  • Unconsciousness
  • Slow, irregular breathing
  • Cool body temperature
  • Sweating
  • Vomiting
  • Rapid or slow heart rate
  • Chest pain
  • Anxiety or disorientation
  • Seizures
  • Hallucinations
Alcohol consumption

People simply must know what overdose symptoms to look out for. That way, they can call 911 in the event of an overdose. These are the signs that could indicate that an overdose is happening:

  1. Unconsciousness: When large amounts of central nervous system (CNS) depressants, such as alcohol, opioids, or sedatives, are taken, many important areas of the brain begin to shut off, leading to loss of consciousness. In some cases, a person experiencing an overdose will seem to be asleep. This is particularly common for people who have consumed large amounts of alcohol. As the National Institute on Alcohol Abuse and Alcoholism points out, blood alcohol concentration levels can continue to rise, even when a person is no longer awake and conscious. People who drink alcohol and pass out due to alcohol, for example, may still have alcoholic beverages in their stomachs, and those drinks may still be digested. The alcohol that comes from that digestion may hit the bloodstream later.
  2. Slow, irregular breathing: Each intake of breath brings oxygen to tissues inside the body, and each exhale eliminates elements the body no longer needs for healthy functioning. Breathing rates can vary throughout the day. When people are exercising or excited, they might breathe very quickly. When they are sleeping or meditating, they might breathe very slowly. In most cases, however, breathing rates tend to be regular. People breathe in and breathe out on a rhythm that is a lot like clockwork. According to Johns Hopkins Medicine, normal breathing rates range from 12 breaths to 16 breaths per minute. Someone who has overdosed is likely to breathe much slower than this or stop breathing altogether.
  3. Cool body temperature: When the brain begins to shut down and breathing rates slow, the movement of blood through the body also begins to slow. If the person is unconscious, muscles are not moving to warm the body back up again. That means people who have overdosed will have a dip in overall body temperature. Their bodies cool simply because there is a lot less happening below the surface of the skin. The U.S. National Library of Medicine suggests that normal body temperatures can range from about 97 to 100 degrees. There is some variability to be expected from one body to another, but people in the middle of an overdose, usually from a depressant, are often very cold. The surface of the skin feels cold or clammy to the touch, and the skin, lips, and nails might appear blue, which is a major warning sign that the person is in danger.
  4. Sweating: When the body is functioning under normal circumstances, sweating helps to cool the skin and prevent overheating. But if someone took stimulants, such as cocaine, crystal meth, or amphetamines, they may experience excessive sweating since their body temperature typically rises. Someone who is overdosing might sweat through their clothes or their hair may be soaked.
  5. Vomiting: The body has a number of methods it can use in order to provide protection against toxins or poisons. Vomiting is one of those protections. By triggering the urge to vomit, the body can try to expel some of the toxins that the person has ingested. With that vomiting, the person might have a better chance of survival. Unfortunately, the urge to vomit can work independently of the ability to stay conscious. That means people can, and do, vomit while they are not awake and able to handle a vomiting episode. That could lead to a variety of problems, according to NHS Choices, including choking on vomit or inhaling vomit. Either or both of these things could lead to very serious consequences, including lung damage or death.
  6. Rapid or slow heart rate: Different drugs can do different things to the heart. For example, stimulant drugs can cause the heart to race. People who take too much of these types of drugs may have a pulse rate that is phenomenally fast, and it might even feel like a flutter on the pulse points. On the other hand, people who take depressant drugs, like alcohol or heroin, might have heart rates that are remarkably slow. Their pulse may be very faint and their heart may stop beating altogether. Taking a person’s pulse is as easy as pressing fingers to the wrist or carotid artery on the neck.
  7. Chest pain: Stimulant abuse can put a significant amount of stress on a person’s heart, which can result in severe chest pain. That pain is often a sign of a medical emergency, as it can indicate a heart attack.
  8. Anxiety or disorientation: As stated prior, stimulants typically cause vastly different overdose symptoms than depressants. Some stimulant overdoses cause symptoms of severe agitation and disorientation. People experiencing these overdose symptoms seem as though they are unaware of what they are doing and where they are going. They may be aggressive or violent and their behavior could be largely unpredictable. They may talk much too quickly and much too loudly and may make little sense.
  9. Seizures: Stimulant abuse or overdose can lead to a seizure. A seizure is quite serious, as it can cause tissue damage within the brain and can even result in death, in the case of grand mail seizures. If someone is experiencing a seizure, call 911 and stay with the person until medical personnel arrive. They will administer medications, such as benzodiazepines, to treat drug-induced seizures.
  10. Hallucinations: Stimulant overdose can lead to hallucinations, in which a person sees, hears, smells, or feels things that aren’t there. They become disconnected from reality and their behavior may be erratic or dangerous. Hallucinations can lead to injuries resulting from accidents or self-harm. If you suspect that someone is hallucinating, it’s important to call 911 right away and to keep them as safe as possible until medical attention arrives.
Click To Display Details
Our Brand Promise
If you successfully complete our 90-day inpatient treatment program, we guarantee you’ll stay clean and sober, or you can return for a complimentary 30 days of treatment.

Go To Extended Details Page

Contact Us About Our Availability

Do You Have Questions? | We Are More Than Happy to Provide Answers

An overdose is considered a life-threatening emergency. People should not intervene if someone is having a seizure without a clear plan of action. That means people who have taken drugs themselves and who might feel a little impulsive due to those drugs are not encouraged to make key decisions for the person who is overdosing. Preferably, a sober individual will be on hand to help. That person should assess the situation, call 911 for help, and follow the instructions of that 911 operator. In a perfect world, the sober person will have a sample of the drugs the person has taken, and the person can describe those drugs to the operator. But if not, the person can describe symptoms. A 911 operator can talk through next steps and send an ambulance for help. If a sober individual is not present, anyone can call 911 for help, regardless of one’s intoxication level.

When the crisis has passed, the implications of substance abuse should be discussed with the person who went through the overdose. They should be directed to resources that can help them if they are struggling with a drug or alcohol addiction. The overdose could be the wakeup call the person needs to recover. Families should take note and take action.

Additional Articles of Interest